Theory and Decision

, Volume 72, Issue 4, pp 509–523

A revealed preference analysis of solutions to simple allocation problems


DOI: 10.1007/s11238-011-9273-4

Cite this article as:
Kıbrıs, Ö. Theory Decis (2012) 72: 509. doi:10.1007/s11238-011-9273-4


We interpret solution rules on a class of simple allocation problems as data on the choices of a policy maker. We analyze conditions under which the policy maker’s choices are (i) rational (ii) transitive-rational, and (iii) representable; that is, they coincide with maximization of a (i) binary relation, (ii) transitive binary relation, and (iii) numerical function on the allocation space. Our main results are as follows: (i) a well-known property, contraction independence (a.k.a. IIA) is equivalent to rationality; (ii) every contraction independent and other-c monotonic rule is transitive-rational; and (iii) every contraction independent and other-c monotonic rule, if additionally continuous, can be represented by a numerical function.


RationalContraction independenceWeak axiom of revealed preferenceStrong axiom of revealed preferenceContinuityMonotonicity

JEL Classification


Copyright information

© Springer Science+Business Media, LLC. 2011

Authors and Affiliations

  1. 1.Faculty of Arts and Social SciencesSabanci UniversityIstanbulTurkey